Aa
A
A
A
Close
Depression Community
10.5k Members
Avatar universal

change fom sertraline to prozac

hi hope you can help me i am currently on 100mg of sertraline ,but feel it isnt helping me anymore my gp says i have to take 50mg every  day for 2 weeks ,then 50mg evry other day for 2 weeks then i can start on prozac is this ok as i feel that i will be more anxiuos  waiting 4 weeks,for new meds ,my gp isnt very sympathetic and  just says thats how it is!!!  he just says wait the 4week then ring for new perscription ,any one help me,x
2 Responses
973741 tn?1342346373
this sounds like a pretty good plan.  Some doctors do things different ways but titrating you down or slowly decreasing how much sertraline you have is a good idea to avoid withdrawal or problems and then slowly starting the prozac to make sure that gets into your system at a rate that may result in fewer of the start of side effects is a good plan.  These drugs I think work very well but they have trial and error for which is a best fit for someone AND they almost always have some start up side effects called transient side effects.  They typically go away once you are at a therapeutic level for a while which is at about 6 to 8 weeks.  And they gradually get better as you get used to the drug. This is why slowly increasing the dose helps.  

So, I think this is a reasonable plan.  However, I do agree that you are at risk for a pretty crummy month.  Plan for it and cut yourself some slack.  Have some go to things that might  help such as journaling (good to get feelings out), exercise (mood lifter), deep breathing exercises (breath in for 4 hold 4 breath out for 4 hold 4 repeat), meditation, yoga, etc.  And just give yourself a little TLC.  My hope is that this strategy and the prozac will eventually help you get on track with depression.  Let us know what you think and how you are doing!
4 Comments
thank you so much for your reply it is appreciated
You are very welcome.  I generally trust doctors.  They do know their stuff since they deal with so many patients and have first hand experience over a large body of people of what is typical, what works and what doesn't. But we are individuals and if their plan for us isn't working well, tell them.  They'll alter the plan.  :>)  How are you feeling today?
hi bit more anxous today and lots of muscle aches so trying to do jobs in house to take my mind of my anxiety  ,thanks for asking me ,my gp is good but he has no patient interaction its sort of take this dose then phone surgery in 4 week when you are on last sertraline ,then i will write you a perscription for prozac ,dont come in it can be done over phone end off , i wanted  a bit of  interaction but he doesnt do that,so hearing from others is helping me,
Ya, that's not great for treating depression.  Would you be willing to switch to a psychiatrist?  Or add a therapist onto the treatment plan with your general doctor?  Do you think you have triggers to your depression? Or is it just more pervasive where it's always there?  I distract myself too and it has a win win of taking my mind off anxiety while at the same time, getting things done.  While I might not feel too great, often my house can look spectacular when I'm anxious.  :>)  But you know what? This in itself is progress because many people shut down and can do nothing in the throes of great anxiety and depression. So, look at this as a positive for you.  :>)  Hope today you are less anxious? Get some exercise too to see if it helps!
Avatar universal
Okay, first, you're not on a very high dose of the Zoloft, so there's that.  You might need more for it to work.  Second, general practitioners know very little about the meds they prescribe.  You should do this with a psychiatrist, and a good one, not just anyone, because they are much more experienced with doing this.  Which brings me to your taper -- there is no one taper out there.  The taper off a drug is the one that works best for you.  If this schedule doesn't appear to work for you when you do it, then tell your doc so he can change it up to suit you.  You have to tell him how you're doing so he'll know.  I also think this particular GP is better than most, he's using a taper that is frequently used by psychiatrists, and he's also tapering you off before starting the new drug, which is also a safer way to do it because that way you'll know if any side effects are from withdrawal or start-up effects from the Prozac.  My own experience and research is that there are no tapers shorter than 6 weeks that anyone recommends, so there is that.  But it's a very individual thing.  I find that when a drug doesn't work, it's not very hard to stop taking.  The longer you've been on it the longer it takes to go off of it.  These are additional factors.  Be safe, be successful, then move on.  Best of luck.  
1 Comments
thank you for your post it does help me
Have an Answer?
Top Mood Disorders Answerers
Avatar universal
Arlington, VA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Discover the common symptoms of and treatment options for depression.
We've got five strategies to foster happiness in your everyday life.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
Smoking substitute may not provide such a healthy swap, after all.
How to lower your heart attack risk.